- diphenhydramine hydrochloride
- pseudoephedrine hydrochloride
This information is intended for use by health professionals
Benylin Day and Night Tablets
Blue (Night) Tablets
White (Day) Tablet
White, biconvex oblong tablet with bisecting score on one side and “AC7” engraved on both sides of the score.
Blue, round, biconvex tablet.
For the relief of the symptoms associated with colds and influenza.
For oral use.
Adults and Children over 12 years
Four tablets should be taken daily:
One white tablet to be taken every 4 to 6 hours during the day (no more than three white tablets a day).
One blue tablet to be taken at night.
Take only one tablet at a time and only at the times of day indicated on the pack. Do not take the nighttime tablets during the day.
As for adults (see Pharmacokinetics).
Not recommended for children under 12 years of age.
Use in individuals with known hypersensitivity to the product or any of its constituents.
Use in individuals with severe hypertension or coronary artery disease.
Use in individuals who are taking or, have taken monoamine oxidase inhibitors within the preceding two weeks. The concomitant use of pseudoephedrine and this type of product may occasionally cause a rise in blood pressure.
Although pseudoephedrine has virtually no pressor effects in normotensive patients, this product should be used with caution in patients suffering with mild to moderate hypertension. The product should also be used with caution in patients with heart disease, diabetes, hyperthyroidism, elevated intraocular pressure and prostatic enlargement.
Caution should be exercised when using the product in the presence of severe hepatic impairment or moderate to severe renal impairment (particularly if accompanied by cardiovascular disease). The hazards of overdose are greater in those with non-cirrhotic alcoholic liver disease.
Concomitant use of other products containing paracetamol or decongestants with this product could lead to overdosage and should, therefore, be avoided.
The labels will contain the following statements:
Nighttime tablets only: May cause drowsiness. If affected, do not drive or operate machinery. Avoid alcoholic drink.
Keep medicines out of the reach and sight of children.
If symptoms persist consult your doctor.
Do not exceed the stated dose.
Not to be taken during pregnancy or if breast-feeding.
Immediate medical advice should be sought in the event of an overdose, even if you feel well (label).
Immediate medical advice should be sought in the event of an overdose, even if you feel well, because of the risk of delayed, serious liver damage (leaflet).
Do not take with any other paracetamol containing products.
Concomitant use of this product with tricyclic antidepressants, sympathomimetic agents (such as decongestants, appetite suppressants and amfetamine-like stimulants) or with monoamine oxidase inhibitors, which interfere with the catabolism of sympathomimetic amines, and may occasionally cause a rise in blood pressure.
Because of the pseudoephedrine contents, this product may partially reverse the hypotensive action of drugs which interfere with sympathetic activity including bretylium, betanidine, guanethidine, debrisoquine, methyldopa, alpha- and beta-adrenergic blocking agents.
The use of drugs that induce hepatic microsomal enzymes, such as anticonvulsants and oral contraceptives, may increase the extent of metabolism of paracetamol, resulting in reduced plasma concentrations of the drug and a faster elimination rate.
The speed of absorption of paracetamol may be increased by metoclopramide or domperidone, and absorption reduced by colestyramine.
The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.
Chronic alcohol intake can increase the hepatotoxicity of paracetamol overdose and may have contributed to the acute pancreatitis reported in one patient who had taken an overdose of paracetamol. Acute alcohol intake may diminish an individual's ability to metabolise large doses of paracetamol, the plasma half-life of which can be prolonged.
Diphenhydramine may potentiate the effects of alcohol and other CNS depressants. The effects of anticholinergics (such as atropine and some psychotropic drugs) may be potentiated by this product.
This medicine, like most medicines, should not be used during pregnancy unless the potential benefit of treatment to the mother outweighs any possible risk to the developing foetus.
Paracetamol, pseudoephedrine and diphenhydramine have been in widespread use for many years without any apparent ill consequence. Epidemiological studies in human pregnancy have shown no ill effects due to paracetamol used in the recommended dosage, but patients should follow the advice of their doctor regarding its use. The safety of pseudoephedrine in pregnancy has not been established. Diphenhydramine is known to cross the placenta and, therefore, should only be used during pregnancy if considered essential by a doctor.
Pseudoephedrine is excreted in breast milk in small amounts, but the effect of this on breast-fed infants is not known. It has been estimated that approximately 0.4 to 0.7% of a single 60mg dose pseudoephedrine ingested by a nursing mother will be excreted in the breast milk over 24 hours.
Paracetamol is excreted in breast milk, but not in a clinically significant amount. Available published data do not contra-indicate breast-feeding. A pharmacokinetic study of paracetamol in 12 nursing mothers revealed that less than 1% of a 650mg oral dose of paracetamol appeared in the breast-milk. Similar findings have been reported in other studies, therefore maternal ingestion of therapeutic doses of paracetamol does not appear to present a risk to the infant.
Diphenhydramine is excreted into human breast-milk, but levels have not been reported. Although the levels are not thought to be sufficiently high enough after therapeutic doses to affect the infant, the use of diphenhydramine during breast-feeding is not recommended.
May cause drowsiness. If affected, do not drive or operate machinery.
Serious side effects associated with the use of pseudoephedrine are extremely rare. Symptoms of central nervous system excitation may occur, including sleep disturbances and rarely hallucinations have been reported. Urinary retention has been reported occasionally in men receiving pseudoephedrine, prostatic enlargement could have been a predisposing factor. Skin rashes, with or without irritation, have occasionally been reported with pseudoephedrine.
Adverse effects of paracetamol are rare but hypersensitivity including skin rash may occur. There have been reports of blood dyscrasias including thrombocytopoenia and agranulocytosis following paracetamol use, but these were not necessarily causality related to the drug.
Side effects of diphenhydramine include drowsiness, dizziness, blurred vision, gastrointestinal disturbances, dry mouth, nose and throat, or urinary retention. Hypersensitivity reactions have been reported, in particular, itching and skin rashes, erythema and urticaria.
Liver damage is possible in adults who have taken 10g or more of paracetamol. Ingestion of 5g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).
If the patient
▪ Is on long term treatment with carbamazepine, phenobarbital, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes.
▪ Regularly consumes ethanol in excess of recommended amounts.
▪ Is likely to be glutathione deplete e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.
Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema, and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see BNF overdose section.
Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24h from ingestion should be discussed with the NPIS or a liver unit.
As with other sympathomimetic agents, symptoms of overdose include irritability, restlessness, tremor, convulsions, palpitations, hypertension and difficulty in micturition.
Necessary measures should be taken to maintain and support respiration and control convulsions. Gastric lavage should be performed if indicated. Catheterisation of the bladder may be necessary. If desired, the elimination of pseudoephedrine can be accelerated by acid diuresis or by dialysis.
Symptoms of overdose may include drowsiness, hyperpyrexia and anticholinergic effects. With higher doses, and particularly in children, symptoms of CNS excitation include insomnia, nervousness, tremors and epileptiform convulsions. With massive overdose, coma or cardiovascular collapse may follow.
Treatment of overdosage should be symptomatic and supportive. Measures to promote rapid gastric emptying (such as induced emesis or gastric lavage) and in cases of acute poisoning activated charcoal, may be useful. The intravenous use of physostigmine may be efficacious in antagonising severe anticholinergic symptoms.
Paracetamol is an analgesic and antipyretic. The therapeutic effects of paracetamol are thought to be related to inhibition of prostaglandin synthesis, as a result of the inhibition of cyclo-oxygenase. There is some evidence that it is a more effective inhibitor of central as opposed to peripheral cyclo-oxygenase. Paracetamol has only weak anti-inflammatory properties. The antipyretic action of paracetamol appears to stem from a direct action on the hypothalamic heat-regulating centres, producing peripheral vasodilation, and consequent loss of heat.
Pseudoephedrine has direct and indirect sympathomimetic activity and is an orally effective upper respiratory tract decongestant. Pseudoephedrine is less potent than ephedrine in producing both tachycardia and elevation in systolic blood pressure and less potent in causing stimulation of the central nervous system.
Diphenhydramine is an antihistamine that competes with histamine for receptor sites on effector cells. The compound also possesses antispasmodic, antitussive, antiemetic, sedative and secretolytic effects.
Paracetamol is rapidly absorbed from the gastrointestinal tract, with peak plasma concentrations occurring approximately 30 to 90 minutes following oral administration. Paracetamol is incompletely available to the systemic circulation after oral administration since a variable proportion is lost through first pass metabolism. Oral bioavailability in adults appears to depend on the amount of paracetamol administered, increasing from 63% following a 500mg dose, to nearly 90% after 1 or 2 g. Effects are apparent within 30 minutes and last for between 4 and 8 hours. Less than 50% is protein bound. The compound is extensively metabolised in the liver to inactive conjugates of glucuronic and sulphonic acids (saturable) and to a hepatotoxic intermediate metabolite (first order) by P450 mixed function oxidase. The intermediate is detoxified by glutathione (saturable). Less than 4% is excreted unchanged in the urine.
Half-life for the drug usually lies in the range 2.75-3.25 hours although this may be mildly increased in chronic liver disease, or extended in acute paracetamol poisoning.
There is some evidence to suggest that serum half-life is markedly increased, and clearance of paracetamol is decreased in frail, immobile, elderly subjects when compared to fit young individuals. However, differences in pharmacokinetic parameters observed between fit young and fit elderly subjects are not thought to be of clinical significance.
Pseudoephedrine is rapidly and completely absorbed after oral administration. After the administration of an oral dose of 60mg to healthy adults, a peak plasma concentration of 180ng/ml was obtained approximately 2 hours post dose. The plasma half-life is approximately 5.5 hours. Urinary elimination is accelerated, and half-life consequently decreased, when the urine is acidified. Conversely, as the urine pH increases, the urinary elimination is reduced and half-life is increased. Pseudoephedrine is partly metabolised in the liver by N-demethylation to an active metabolite. Excretion of pseudoephedrine and its metabolite is mainly in the urine.
Diphenhydramine is well absorbed from the gastrointestinal tract. Peak serum levels are reached between 2 and 2.5 hours after an oral dose. Duration of activity is between 4 and 8 hours. The drug is widely distributed throughout the body, including the CNS and some 78% is bound to plasma proteins. Estimates of the volume of distribution lie in the range 3.3-6.8L/kg.
Diphenhydramine experiences extensive first-pass metabolism, two successive N-demethylations, and the resultant amine is then oxidised to a carboxylic acid. Values for plasma clearance lie in the range 600-1300ml/min and the terminal elimination half-life lies in the range 3.4-9.3 hours. Little unchanged drug is excreted in the urine.
Preclinical data, where available, reveal no special hazard for humans based on conventional studies of safety pharmacology, repeat dose toxicity, genotoxicity, carcinogenic potential, and toxicity to reproduction.
Each white (DAY) tablet is formulated to contain:
Pregelatinised maize starch
Each blue (NIGHT) tablet is formulated to contain:
Sodium starch glycollate
Pregelatinised maize starch
Stearic acid (powder)
Indigo carmine (E132)
Titanium dioxide (E171)
Do not store above 25°C. Store in the original package.
Carton containing 16 tablets (12 'DAY' tablets and 4 'NIGHT' tablets).
Each blister strip consists of a white, opaque PVC/PE/PVdC film and Paper/aluminium foil child resistant blister lidding
McNeil Products Limited
07 JAN 2009
24 September 2018
Foundation Park, Roxborough Way, Maidenhead, Berks, SL6 3UG